Pennsylvania, 2004

Flood in Pennsylvania, July 12, 2004

July 12, 2004 · NWS PBZ · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 12, 12:38 PM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 12, 12:38 PM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
138 PM EDT MON JUL 12 2004

.SHORT TERM (REST OF TODAY THROUGH TUESDAY NIGHT)...
HAVE ISSUED FLOOD WATCH FOR NORTHERN TIER OF COUNTIES PER THE
CURRENT THUNDERSTORMS WITH HEAVY RAIN MOVING THROUGH THESE COUNTIES.
THE STORMS SHOULD EXIT ONCE THE UPPER TROUGH SHOWN BY THE SATELLITE
WATER VAPOR DRYLINE MOVES THROUGH THIS PART OF THE UPPER OHIO
VALLEY AROUND 4 OR 5 PM.

JUDGING FROM LATEST ETA AND GFS AND SPC THINKING...STILL LOOKS LIKE
A DERECHO-TYPE LINEAR MESOSCALE COMPLEX WILL BE MOVING THROUGH THE
UPPER OHIO VALLEY LATE TUESDAY NIGHT. SPC HAS A SLIGHT RISK OF
SEVERE THUNDERSTORMS COVERING THIS PERIOD. PRIME THREAT WILL BE
DAMAGING WIND. THERE COULD BE SCATTERED THUNDERSTORMS WITH HEAVY
RAIN AND GUSTY WIND TUESDAY AFTERNOON AND EVENING.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 255 AM EDT MON JUL 12 2004

AVIATION...

ACTIVITY CONTINUES TO FILL IN ACROSS THE AREA. TWO AREAS OF CONCERN
THIS EARLY MORNING. FIRST AREA IS MOVING NORTHWARD ACROSS N WV INTO
SW PA AND SECOND AREA IS MOVING ACROSS NW PA. CLOUD DECK REMAINS
MAINLY VFR AND WOULD EXPECT THIS TREND TO CONTINUE FOR THE REST OF
THE MORNING. IN AREAS OF TRW AND BR VISIBILITIES SHOULD FALL TO
BETWEEN 3 TO 5 MILES WITH SOME DROPPING BELOW 3 IN STRONGER STORMS.
HIT OR MISS ACTIVITY IS EXPECTED THROUGHOUT THE MORNING...THEN
EASTERN FORECAST AREA BECOMES A CONCERN THIS AFTERNOON.

SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...

MODELS RATHER SIMILAR THIS MORNING KEEPING FRONTAL BOUNDARY DRAPED
ACROSS THE AREA AS 85H TROUGH SLIDES EASTWARD INTO THE AFTERNOON.
WITH THIS MIDLEVEL FEATURE BEST TIME FOR WIDESPREAD COVERAGE WILL BE
THIS MORNING WITH PRECIP AXIS MOVING SLOWLY EASTWARD. WITH TIME OF
DAY AND ATMOSPHERE NOT OVERLY UNSTABLE PROBLEMS THIS MORNING WILL BE
MORE TOWARD FLOODING RATHER THAN SEVERE. PRECIP ENDS OVERNIGHT AS
TROUGH AXIS SETS UP TO THE EAST OF CWA INTO TUESDAY. NEITHER MODELS
PUMPING OUT MUCH QPF ON TUESDAY...HOWEVER WITH FRONTAL BOUNDARY AND
PLENTY OF MOISTURE FELT CHC POPS WAS NEEDED AS ACTIVITY COULD POP AT
ANY TIME.

LONG TERM (WEDNESDAY THROUGH SUNDAY)...

STRONGER COLD FRONT WITH SFC LOW AND UL SUPPORT PUSHES THROUGH
WEDNESDAY WITH QPF THROUGHOUT THE DAY. AT THIS POINT GFS SHOWING
BLEAK PICTURE WED INTO THURSDAY NIGHT AS SFC LOW SLOWS OVER AREA AS
DEEPENING TROUGH TAKES ITS TIMING MOVING EASTWARD. GFS SEEMS TO BE
HAVING SOME FEEDBACK PROBLEMS WITH QPF BUT THIS WILL HAVE TO BE
WATCHED AS THE WEEK PROGRESSES.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...FLOOD WATCH FOR ZONES PAZ009-014>016-022-023 UNTIL 4 PM EDT.
WV...NONE.
&&

SHORT TERM...11
Hazardous weather outlook, Jul 12, 4:33 AM EST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
533 AM EDT MON JUL 12 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-120932-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
533 AM EDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SCATTERED SLOW MOVING THUNDERSTORMS WILL PRODUCE HEAVY DOWNPOURS.
PONDING OF WATER IS LIKELY IN LOW LYING SPOTS.

A FLOOD WARNING IS IN EFFECT FOR VENANGO COUNTY UNTIL 8 AM MONDAY
MORNING.

SINCE MIDNIGHT HEAVY RAIN HAS ALSO FALLEN OVER PARTS OF THE FOLLOWING
COUNTIES...FOREST, MERCER, BUTLER, ARMSTRONG, FAYETTE AND GREENE IN
PENNSYLVANIA...MONONGALIA, PRESTON AND TUCKER IN WEST VIRGINIA...AND
GARRETT COUNTY MARYLAND. BE ALERT FOR ADDITIONAL HEAVY RAIN TODAY ON
ALREADY MOIST SOIL.

.DAYS TWO THROUGH SEVEN...

ON TUESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EAST
CENTRAL OHIO. HEAVY RAIN IS LIKELY ALSO.

ON WEDNESDAY THE SLIGHT RISK OF SEVERE THUNDERSTORMS COVERS SOUTHWEST
PENNSYLVANIA, NORTHERN WEST VIRGINIA, EAST CENTRAL OHIO AND GARRETT
COUNTY MARYLAND.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 12, 9:48 AM EST, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1048 AM EDT MON JUL 12 2004

PAZ007>009-015-016-121545-
CLARION PA-FOREST PA-JEFFERSON PA-MERCER PA-VENANGO PA-
1048 AM EDT MON JUL 12 2004

...THUNDERSTORM UPDATE...

NOAA NATIONAL WEATHER SERVICE SAYS THUNDERSTORMS WITH HEAVY RAIN
WILL BE MOVING ACROSS MERCER COUNTY PENNSYLVANIA UNTIL AROUND NOON.
SOME LOCATIONS WILL GET MORE THAN 1 INCH OF RAIN. ANY LOCATIONS
GETTING MORE THAN 2 INCHES OF RAIN CAN HAVE FLOODING DEVELOP WHERE
DRAINAGE IS POOR AND ALONG SMALL STREAMS. THE NORTHERN PART OF
MERCER COUNTY HAD HEAVY RAIN EARLY THIS MORNING...SO SOILS IN THIS
REGION ARE MORE SOGGY AND THEREFORE MORE PRONE TO HAVE FLOODING
DEVELOP. TRAVELERS...BEWARE OF ROADS BECOMING PONDED WITH WATER AND
ALSO SHARPLY REDUCED VISIBILITY IN THE HEAVY RAIN AND LIGHTNING.

NOAA NATIONAL WEATHER SERVICE SAYS THE THUNDERSTORMS WITH HEAVY RAIN
WILL NEXT MOVE INTO VENANGO COUNTY PENNSYLVANIA...STARTING ABOUT
11:30 AM. THE THUNDERSTORMS WILL BE MOVING EASTWARD THROUGH THE
COUNTY UNTIL ABOUT 12:30 PM OR 1:00 PM. SOME PARTS OF NORTHERN
VENANGO COUNTY HAD HEAVY RAIN EARLY THIS MORNING. SO THESE LOCATIONS
CAN BE PRONE TO HAVE FLOODING DEVELOP IF MORE THAN 1 OR 2 INCHES OF
RAIN FALLS.

PERSONS IN FOREST COUNTY PENNSYLVANIA...AND THE NORTHERN PARTS OF
CLARION AND JEFFERSON COUNTIES PENNSYLVANIA...SHOULD ALSO BE ON THE
LOOKOUT FOR THESE THUNDERSTORMS WITH HEAVY RAIN...THAT CAN AFFECT
THEIR AREA EARLY THIS AFTERNOON...BETWEEN ABOUT 1 AND 3 PM.
LOCATIONS NEAR THE CLARION RIVER GOT HEAVY RAIN EARLY THIS MORNING.
LOCATIONS GETTING ADDITIONAL RAIN AMOUNTS OF 1 OR 2 INCHES COULD
HAVE FLOODING DEVELOP.

STAY TUNED FOR UPDATES FROM NOAA NATIONAL WEATHER SERVICE.
Special weather statement, Jul 12, 11:34 AM EST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1234 PM EDT MON JUL 12 2004

PAZ007>009-014>016-022-121730-
ARMSTRONG PA-BUTLER PA-CLARION PA-FOREST PA-JEFFERSON PA-MERCER
PA-VENANGO PA-
1234 PM EDT MON JUL 12 2004

...THUNDERSTORM UPDATE...

IN MERCER COUNTY AND VENANGO COUNTY PENNSYLVANIA...SCATTERED
THUNDERSTORMS WITH HEAVY RAIN WILL BE MOVING ACROSS THE COUNTY UNTIL
ABOUT 2 PM. IF YOU LIVE OR WORK IN THE NORTHERN PART OF MERCER
COUNTY AND VENANGO COUNTY...BE ON THE LOOKOUT FOR FLOODING
DEVELOPING ALONG SMALL STREAMS, PARTICULARLY THOSE IN THE FRENCH
CREEK BASIN OR THAT FLOW TOWARD THE SOUTH. VERY HEAVY RAIN HAS
FALLEN IN CRAWFORD COUNTY PENNSYLVANIA...WHERE THERE IS A FLASH
FLOOD WARNING UNTIL 4:15 PM..AND THIS WATER COMBINED WITH THE HEAVY
RAIN NOW FALLING...MAY CAUSE FLOODING ALONG SMALL STREAMS.

IN VENANGO COUNTY...CLARION COUNTY...AND NORTHERN ARMSTRONG COUNTY
PENNSYLVANIA...BESIDES THE THREAT OF HEAVY RAIN FROM THE
THUNDERSTORMS...THERE CAN ALSO BE THUNDERSTORM WIND GUSTS OVER 35
MPH.

IN STREAM BASINS THAT FLOW INTO THE CLARION RIVER IN FOREST
COUNTY...NORTHERN CLARION COUNTY AND NORTHERN JEFFERSON COUNTY
PENNSYLVANIA...BE ON THE LOOKOUT FOR THIS HEAVY THUNDERSTORM
RAINFALL BETWEEN 1 AND 3 PM. YOUR AREA GOT HEAVY RAIN EARLY THIS
MORNING...AND THIS ADDITIONAL HEAVY RAINFALL MAY CAUSE FLOODING
ALONG SMALL STREAMS.

WHEN THUNDERSTORMS THREATEN...TAKE SHELTER IN A STRONG BUILDING.
WHEN TRAVELING...AVOID FLOODED ROADS.

STAY TUNED FOR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jefferson

When
July 12, 3:00 PM EST to 3:55 PM EST
Where
Jefferson forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.128, -78.999 (the zone’s center; the record gives no point)

Roads flooded in Valier, southwest of Punxsutawney.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414241.